Pennsylvania, 2008

Damaging Wind in Pennsylvania, June 18, 2008

June 18, 2008 · NWS PHI · 1 event in 1 county or zone

An upper air disturbance helped trigger a severe thunderstorm during the afternoon of the 18th in the Lehigh Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper air disturbance helped trigger a severe thunderstorm during the afternoon of the 18th in the Lehigh Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 18, 2:05 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 18, 2:05 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 PM EDT WED JUN 18 2008

.SYNOPSIS...
A TROUGH OVER THE EASTERN UNITED STATES WILL REMAIN IN PLACE THROUGH
EARLY NEXT WEEK.  SEVERAL DISTURBANCES WILL ROTATE THROUGH THE
TROUGH AND WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS EACH DAY.
A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR SUNDAY INTO
EARLY MONDAY AS AN AREA OF LOW PRESSURE MOVES FROM THE SOUTHEASTERN
STATES TO NEW ENGLAND AND A COLD FRONT CROSS THE AREA.
&&

.NEAR TERM /THROUGH TONIGHT/...
AN UPPER LEVEL LOW OVER CANADA AND LINGERING UPR TROF WILL REMAIN IN
PLACE AND AT LEAST ONE STRONG VORT IS FCST TO MOVE ACRS THE REGION.
LATEST RADAR IMAGERY SHOWS FAIRLY ORGANIZED SHOWERS AND TSTMS IN
CNTRL AND WRN PA AND LESS ORGANIZED ACTIVITY IN ERN PA AND NRN NJ.
ANY TSTMS COULD PRODUCE GUSTY WINDS, HEAVY RAIN AND SMALL HAIL.
LATEST MODEL DATA HAS A WK BNDRY FCST TO MOVE THRU BY 00Z OR SHORTLY
THEREAFTER AND THE VORT MOVG THRU THIS EVENING AS WELL.  PRECIP CHCS
WILL CONTINUE UNTIL THESE FEATURES MOVE THRU.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
SAME SONG, SLIGHTLY DIFFERENT VERSE...THE PERSISTENT WX PATTERN
CONTINUES WITH THE UPR TROF OVER THE ERN CONUS.  HOWEVER, THERE DOES
NOT APPEAR TO BE ANY SIG S/WVS OR OTHER FOCUSING MECHANISMS FOR
SHOWERS/TSTMS ON THURSDAY OR THURSDAY NIGHT.  HOWEVER, WITH THE COLD
AIR ALOFT, DUE TO THE UPPER RIDGE, CERTAINLY CAN NOT RULE OUT A
DIURNAL SHWR OR TSTM BUT THINK OVERALL AREAL COVERAGE ON THURSDAY
WILL BE FAIRLY LIMITED.  WITH ABUNDANT CLOUD COVER AND CYCLONIC FLOW
EXPECTED AGAIN, TEMPS SHUD REMAIN BLO NORMAL AND MOS GUID LOOKS
REASONABLE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA INTO EARLY NEXT
WEEK.  THE TROF WILL GRADUALLY FLATTEN OUT OVER THE WEEKEND, AS HIGH
PRESSURE BUILDS TO THE SOUTH.  HOWEVER, THE TROUGH WILL RE-AMPLIFY
LATE SUNDAY THROUGH TUESDAY AS A SFC LOW DEVELOPS OVER THE SERN
STATES ON SUNDAY AND MOVES INTO NEW ENG EARLY MONDAY.  THE COLD
FRONT ASSOCIATED WITH THE LOW WILL CROSS THE REGION ON MONDAY WITH A
SECONDARY FRONT ON TUESDAY.  BEHIND THIS FRONT, THE PERSISTENT UPR
TROF WILL FINALLY BEGIN TO MOVE EWD AND OUT OF THE AREA BY MIDWEEK.

DUE TO THE PROXIMITY OF THE UPPER TROF, THE EARLY PART OF THE PERIOD
WILL FEATURE SOME LOW PRECIP CHANCES, MAINLY FOR DIURNAL
SHOWERS/TSTMS WITH DAYTIME HEATING AND UPPER LEVL INSTABILITY.  THE
BEST CHANCE FOR PRECIP APPEARS TO BE FROM SUNDAY AFTERNOON INTO
EARLY MONDAY AS THE AFOREMENTIONED SFC LOW AND CDFNT MOVE ACROSS THE
REGION.  LOW PRECIP CHCS WILL CONTINUE INTO TUESDAY, WITH THE
SECONDARY FRONT, BEFORE HIGH PRESSURE STARTS TO BUILD IN FROM THE S
AND W.

TEMPS LOOK TO BE AT OR SLIGHTLY ABV SEASONAL NORMS THRU THE PD AND
MOS GUID WAS GENERALLY ACCEPTED.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
DESTABILIZATION, ALONG WITH AN ADVANCING SHORT WAVE, IS BRINGING
CLOUDS AND SCATTERED SHOWERS INTO THE AREA. HAVE INCLUDED A CB CLOUD
GROUP IN THE AFTERNOON AND EARLY EVENING HOURS AT ALL TAF SITES TO
ACCOUNT FOR ANY THUNDERSTORM ACTIVITY THAT MAY PASS BY.  HAVE ALSO
INCLUDED A VCSH FROM EARLY EVENING INTO THE LATE EVENING HOURS TO
ACCOUNT FOR ANY LINGERING SHOWER ACTIVITY. BASICALLY VFR CONDITIONS
THEN EXPECTED FROM LATE TONIGHT INTO THU AFTERNOON AS SLIGHTLY DRIER
AIR MOVES IN OVER THE REGION.

OUTLOOK...
MAINLY DRY WEATHER AND VFR CONDITIONS ARE EXPECTED FROM THURSDAY
AFTERNOON INTO SATURDAY.  WEAK LOW PRESSURE DEVELOPING OVER THE MID
ATLANTIC REGION MAY BRING SOME SHOWERS TO PARTS OF OUR REGION DURING
THE LATTER HALF OF THE WEEKEND.

&&

.MARINE...
LOW PRESSURE LOCATED OVER QUEBEC WILL PERSIST INTO THE WEEKEND. A
SERIES OF WEAK FRONTS ASSOCIATED WITH THIS LOW WILL CROSS THE
FORECAST WATERS INTO SATURDAY. AN AREA OF LOW PRESSURE COULD DEVELOP
OVER THE MID ATLANTIC REGION EARLY SUNDAY.

WIND SPEED AND WIND DIRECTION WILL VARY BETWEEN W AND S DURING THE
FORECAST PERIOD. WIND SPEEDS SHOULD REMAIN MOSTLY IN THE 10 KNOT OR
LESS RANGE, BUT HIGHER SPEEDS ARE POSSIBLE LATE SATURDAY INTO MONDAY
DEPENDING ON IF AND WHERE A LOW PRESSURE SYSTEM HAPPENS TO DEVELOP.
SEAS COULD APPROACH 5 FT ON SUNDAY, AGAIN DEPENDING ON THE
CHARACTERISTICS OF THIS POSSIBLE LOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...MIKETTA
MARINE...MIKETTA
Hazardous weather outlook, Jun 18, 2:34 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
334 AM EDT WED JUN 18 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-190745-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
334 AM EDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
ANY THUNDERSTORM THAT DEVELOPS MAY HAVE GUSTY WINDS OR SOME SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-190745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
334 AM EDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
ANY THUNDERSTORM THAT DEVELOPS MAY HAVE GUSTY WINDS OR SOME SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 12:55 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
155 PM EDT WED JUN 18 2008

NJZ001-008-181900-
MORRIS-SUSSEX-
155 PM EDT WED JUN 18 2008

...A STRONG THUNDERSTORM WILL AFFECT MORRIS AND SUSSEX COUNTIES...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 33 MILES NORTHWEST OF PATERSON...MOVING EAST AT
14 MPH. THE THUNDERSTORM WILL BE NEAR OGDENSBURG AROUND 210 PM...
SUSSEX...FRANKLIN AROUND 215 PM...HAMBURG AROUND 220 PM...LAKE
TELEMARK AROUND 230 PM...GREEN POND AROUND 235 PM AND BOONTON AROUND
250 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

RNS
Special weather statement, Jun 18, 2:25 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT WED JUN 18 2008

PAZ054-060-061-181945-
BERKS-CARBON-LEHIGH-
325 PM EDT WED JUN 18 2008

...A STRONG THUNDERSTORM WILL AFFECT BERKS...CARBON AND LEHIGH
COUNTIES...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTH OF READING...MOVING EAST AT 33
MPH. THE THUNDERSTORM WILL BE NEAR NEW TRIPOLI AROUND 335 PM AND
EMERALD AROUND 345 PM.

WIND GUSTS TO 40 MPH...SMALL HAIL AND A BRIEF PERIOD OF HEAVY RAIN
ARE POSSIBLE WITH THIS STORM.

RNS
Special weather statement, Jun 18, 2:33 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EDT WED JUN 18 2008

PAZ067-070-182000-
CHESTER-DELAWARE-
333 PM EDT WED JUN 18 2008

...A STRONG THUNDERSTORM WILL AFFECT CHESTER AND DELAWARE COUNTIES...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF NEWARK...MOVING EAST AT 23 MPH.
THE THUNDERSTORM WILL BE NEAR MARSHALLTON...DOWNINGTOWN AROUND 345
PM...WESTTOWN AND CHEYNEY AROUND 400 PM.

WIND GUSTS TO 40 MPH...SMALL HAIL AND A BRIEF PERIOD OF HEAVY RAIN
ARE POSSIBLE WITH THIS STORM.

RNS
Special weather statement, Jun 18, 2:56 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EDT WED JUN 18 2008

NJZ010-012-182030-
MIDDLESEX-SOMERSET-
356 PM EDT WED JUN 18 2008

...A STRONG THUNDERSTORM WILL AFFECT MIDDLESEX AND SOMERSET
COUNTIES...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF NEW BRUNSWICK...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR EDISON...FORDS AROUND 415 PM...
PERTH AMBOY AND WOODBRIDGE AROUND 430 PM.

WIND GUSTS TO 40 MPH...SMALL HAIL AND A BRIEF PERIOD OF HEAVY RAIN
ARE POSSIBLE WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

RNS
Special weather statement, Jun 18, 3:00 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT WED JUN 18 2008

PAZ067-068-070-071-182045-
CHESTER-DELAWARE-MONTGOMERY-PHILADELPHIA-
400 PM EDT WED JUN 18 2008

...A STRONG THUNDERSTORM WILL AFFECT CHESTER...DELAWARE...MONTGOMERY
AND PHILADELPHIA COUNTIES...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF WILMINGTON...MOVING EAST AT 26
MPH. THE THUNDERSTORM WILL BE NEAR GRADYVILLE...UPPER PROVIDENCE
TOWNSHIP AROUND 415 PM...MORRIS PARK...MILLBOURNE AROUND 430 PM...
TEMPLE UNIVERSITY AND CENTER CITY AROUND 445 PM.

WIND GUSTS TO 40 MPH...SMALL HAIL AND A SHORT PERIOD OF HEAVY RAIN
ARE POSSIBLE WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

RNS
Special weather statement, Jun 18, 3:02 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 PM EDT WED JUN 18 2008

NJZ001-008-182030-
MORRIS-SUSSEX-
402 PM EDT WED JUN 18 2008

...A STRONG THUNDERSTORM WILL AFFECT MORRIS AND SUSSEX COUNTIES...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 32 MILES NORTHEAST OF BETHLEHEM...MOVING
NORTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR FIVE POINTS...
PELLETTOWN AROUND 415 PM...HAMBURG AND SUSSEX AROUND 430 PM.

WIND GUSTS TO 40 MPH...SMALL HAIL AND A SHORT PERIOD OF HEAVY RAIN
ARE POSSIBLE WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lehigh

When
June 18, 3:36 PM EST to 3:48 PM EST
Where
Lehigh County, 0.53 mi W of Macungie to 0.52 mi W of Lanark
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.520, -75.560

A severe thunderstorm tore down large tree limbs and wires in Macungie and Upper Saucon Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114601.